Volume 17, issue 3 (2013)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 28
Issue 2, 497–1003
Issue 1, 1–496

Volume 27, 9 issues

Volume 26, 8 issues

Volume 25, 7 issues

Volume 24, 7 issues

Volume 23, 7 issues

Volume 22, 7 issues

Volume 21, 6 issues

Volume 20, 6 issues

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Procedure
Submission Guidelines
Submission Page
Policies for Authors
Ethics Statement
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Author Index
To Appear
Other MSP Journals
Homotopy completion and topological Quillen homology of structured ring spectra

John E Harper and Kathryn Hess

Geometry & Topology 17 (2013) 1325–1416

Working in the context of symmetric spectra, we describe and study a homotopy completion tower for algebras and left modules over operads in the category of modules over a commutative ring spectrum (eg structured ring spectra). We prove a strong convergence theorem that shows that for 0–connected algebras and modules over a (1)–connected operad, the homotopy completion tower interpolates (in a strong sense) between topological Quillen homology and the identity functor.

By systematically exploiting strong convergence, we prove several theorems concerning the topological Quillen homology of algebras and modules over operads. These include a theorem relating finiteness properties of topological Quillen homology groups and homotopy groups that can be thought of as a spectral algebra analog of Serre’s finiteness theorem for spaces and H R Miller’s boundedness result for simplicial commutative rings (but in reverse form). We also prove absolute and relative Hurewicz Theorems and a corresponding Whitehead Theorem for topological Quillen homology. Furthermore, we prove a rigidification theorem, which we use to describe completion with respect to topological Quillen homology (or TQ–completion). The TQ–completion construction can be thought of as a spectral algebra analog of Sullivan’s localization and completion of spaces, Bousfield and Kan’s completion of spaces with respect to homology and Carlsson’s and Arone and Kankaanrinta’s completion and localization of spaces with respect to stable homotopy. We prove analogous results for algebras and left modules over operads in unbounded chain complexes.

topological Quillen homology, symmetric spectra, structured ring spectra, spectral algebra, completion, operads, model category
Mathematical Subject Classification 2010
Primary: 18G55, 55P43, 55P48, 55U35
Received: 6 February 2011
Revised: 4 December 2012
Accepted: 20 January 2013
Published: 6 June 2013
Proposed: Haynes Miller
Seconded: Peter Teichner, Bill Dwyer
John E Harper
Department of Mathematics
Purdue University
West Lafayette, IN 47907
Department of Mathematics
University of Western Ontario
Ontario, N6A 5B7
Kathryn Hess
École Polytechnique Fédérale de Lausanne
MA B3 454
CH-1015 Lausanne